Adolescents who attempt self-harm using bupropion are at a significantly higher risk of serious morbidity and poor outcomes, compared with those who attempt self-harm with selective serotonin reuptake inhibitors (SSRIs), according to Adam Overberg, PharmD, of the Indiana Poison Center in Indianapolis and associates.
In a study published in Pediatrics, the researchers analyzed 30,026 cases that were coded as “suspected suicide” and were reported to the National Poison Data System between June 2013 and December 2017. All cases were in adolescents aged 10-19 years. A total of 3,504 cases were exposures to bupropion; the rest were exposures to SSRIs.
Cases involving SSRIs were significantly more likely to result in either minor or no outcomes, compared with bupropion (68.0% vs 33.2%); cases resulting in moderate or major outcomes were much more likely to involve bupropion, compared with SSRIs (58.1% vs 19.0%). Among the 10 most common effects in cases with a moderate or major outcome, bupropion was more likely to cause tachycardia (83.7% vs. 59.9%), vomiting (24.8% vs. 20.6%), cardiac conduction disturbances (20.0% vs. 17.1%), agitation (20.2% vs. 11.7%), seizures (27.0% vs. 8.5%), and hallucinations (28.6% vs. 4.3%). Cases involving SSRIs were more likely to cause hypertension (25.3% vs. 17.6%). Eight deaths were reported in the study population; all were caused by bupropion ingestion.
Medical therapies that were more common with bupropion overdose included intubation (4.9% vs. 0.3%), vasopressor use (1.1% vs. 0.2%), benzodiazepine administration (34.2% vs. 5.4%), supplemental oxygen requirement (8.2% vs. 0.8%), and CPR (0.5% vs. 0.01%); three patients in the bupropion group required extracorporeal membrane oxygenation, compared with none in the SSRI group.
“Suicidal ingestions are increasing steadily, as are the numbers of adolescents treated with medication for depression. In light of bupropion’s disproportionately significant morbidity and mortality risk, it would be prudent for practitioners to avoid the use of this medication in adolescents that are at risk for self-harm,” the investigators concluded.
The study investigators reported that there were no conflicts of interest.
SOURCE: Overberg A et al. Pediatrics. 2019 Jul 5. doi: 10.1542/peds.2018-3295.